Texas, 2010Damaging Wind in Texas, March 20, 2010
March 20, 2010 · NWS EWX · 1 event in 1 county or zone
A cold front moved through South Central Texas and caused isolated thunderstorms one of which produced severe winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through South Central Texas and caused isolated thunderstorms one of which produced severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 20, 6:11 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 20, 6:11 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 AM CDT SAT MAR 20 2010
.AVIATION...
THE MAIN STORY WILL BE WINDS FROM 290-340 DEGREES AT 25G35KT FOR ALL
TAF SITES TODAY...AND TO A LESSER EXTENT REPEATED ON SUNDAY.
EXPECT TSRA TO END BY 14 UTC AT THE I-35 SITES AND ALL PRECIP TO
END BY 15-16 UTC. CIGS SHOULD IMPROVE TO MVFR BY MIDDAY.
&&
.PREV DISCUSSION... /ISSUED 349 AM CDT SAT MAR 20 2010/
DISCUSSION...
STRONG CONVECTION SKIRTING THE NWRN CWA ALONG THE LEADING EDGE OF
THE COLD FRONT THIS MORNING. EXPECT THE CONVECTION TO RAPIDLY
PROGRESS EASTWARD ACROSS THE CWA THIS MORNING WITH SOME LOCALLY
HEAVY RAINFALL EAST OF I35 BEFORE NOON. ALTHOUGH NOT EXPECTING ANY
SEVERE...A FEW STORMS ALONG THE LEADING EDGE WILL BE STRONG WITH
POSSIBLE WIND GUSTS OF 40 TO 50 MPH...ALONG WITH SOME SMALL HAIL.
CONVECTION TO END FROM THE WEST LATE MORNING/AFTERNOON WITH A FEW
WRAP-AROUND SHOWERS ACROSS THE EASTERN COUNTIES INTO THE LATE
AFTERNOON. HAVE ALREADY POSTED A WIND ADVISORY FOR GUSTY NORTH
WINDS BEHIND THE FRONT FOR TODAY...AND WINDS WILL STAY UP TONIGHT
AND HELP KEEP TEMPERATURES UP THRU MIXING. HOWEVER COLD AIR ADVECTION
WILL STILL RESULT IN LOWS AROUND FREEZING IN PARTS OF THE HILL
COUNTRY AND HAVE ALREADY POSTED A FREEZE WARNING FOR THE HILL
COUNTRY TONIGHT.
WITH THE DEEP UPPER LOW OVER THE LA/AR ON SUNDAY....WILL CONTINUE
TO HAVE A STRONG NWLY FLOW ALOFT ACROSS TX...WHICH WILL ALSO KEEP
DRY SURFACE WINDS OF 15 TO 25 MPH ACROSS THE AREA. BY SUNDAY
EVENING HOWEVER...WINDS WILL QUICKLY DIMINISH AND MORE WIDESPREAD
FREEZING TEMPERATURES ARE LIKELY AS THE COLD DRY SURFACE RIDGE
SITS OVER S TX. BY MONDAY THE SURFACE RIDGE SLIDES EAST AND RETURN
FLOW RESUMES BY THE AFTERNOON WITH WARMER TEMPERATURES AS A THE
SHORT WAVE RIDGE PUSHES IN FROM THE WEST.
GULF MOISTURE RETURNS LATE TUE INTO WED WITH RAIN CHANCES
INCREASING AS A SERIES OF DISTURBANCES LIFT OUT OF NE MEXICO AND
ACROSS S TX WED AND THU. THE MAIN UPPER TROF PUSHES EAST OF THE
AREA LATE THU/FRI WITH A PACIFIC COLD FRONT BRINGING DRIER AIR TO
THE REGION THU NIGHT/FRI.
FIRE WEATHER...
COMBINATION OF WETTING RAINS AND COLD AIR ADVECTION SHOULD KEEP
FIRE WEATHER CONDITIONS BELOW CRITICAL LEVELS...BUT WILL MENTION
NEAR ELEVATED ACROSS THE SWRN COUNTIES WHERE WETTING RAINS WILL
BE MINIMAL. SUNDAY IS STILL LOOKING VERY DRY WITH NWLY WINDS
INCREASING AGAIN AND THEREFORE WILL ISSUE A FIRE WEATHER WATCH FOR
ALL OF THE AREA. BY MONDAY WINDS WILL BE MUCH LIGHT ALTHOUGH
HUMIDITIES WILL AGAIN BE QUITE LOW INTO THE TEENS AND 20S.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...
ZAVALA.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
FREEZE WARNING FROM 1 AM TO 9 AM CDT SUNDAY FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...LLANO...REAL...VAL VERDE.
&&
01/26
Hazardous weather outlook, Mar 20, 3:35 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 AM CDT SAT MAR 20 2010
TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
435 AM CDT SAT MAR 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL PUSH STRONG THUNDERSTORMS ACROSS THE AREA THIS
MORNING...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. A WIND ADVISORY IS IN
EFFECT FROM 6 AM THROUGH 8 PM FOR NORTH TO NORTHWEST WINDS OF 25
TO 35 MPH WITH HIGHER GUSTS. A FREEZE WARNING IS IN EFFECT FOR THE HILL
COUNTRY TONIGHT...WITH LOW TEMPERATURES FALLING TO NEAR 30.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY AFTERNOON AS CONTINUED
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE NEAR
CRITICAL CONDITIONS FOR WILDFIRE SPREAD. SUNDAY NIGHT WILL BE
COLD AGAIN...WITH ANOTHER FREEZE LIKELY ACROSS THE HILL COUNTRY
AND ALONG THE I-35 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 20, 6:29 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 1 N SAN ANTONIO 29.43N 98.49W
03/20/2010 E0.25 INCH BEXAR TX PUBLIC
PEA SIZE HAIL JUST SOUTH OF THE SAN ANTONIO
INTERNATIONAL AIRPORT.
&&
EVENT NUMBER EWX1000092
MCDONALDLocal storm report, Mar 20, 6:38 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL 1 S BASTROP 30.10N 97.31W
03/20/2010 E0.25 INCH BASTROP TX EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN DOWNTOWN BASTROP.
&&
EVENT NUMBER EWX1000093
MCDONALDLocal storm report, Mar 20, 6:41 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HAIL 2 N SAN ANTONIO 29.45N 98.49W
03/20/2010 E0.50 INCH BEXAR TX ASOS
PEA TO MARBLE SIZE HAIL AT THE SAN ANTONIO
INTERNATIONAL AIRPORT.
&&
EVENT NUMBER EWX1000094
MCDONALDSpecial weather statement, Mar 20, 6:41 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT SAT MAR 20 2010
TXZ193-194-207>209-220>225-201345-
ATASCOSA-BASTROP-CALDWELL-DEWITT-FAYETTE-GONZALES-GUADALUPE-KARNES-
LAVACA-LEE-WILSON-
741 AM CDT SAT MAR 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR KARNES...EASTERN ATASCOSA...
DEWITT...WILSON...LAVACA...GONZALES...SOUTHEASTERN GUADALUPE...
EASTERN CALDWELL...FAYETTE...BASTROP AND LEE COUNTIES UNTIL 845 AM
CDT...
AT 730 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
WEST OF TANGLEWOOD TO 5 MILES SOUTHEAST OF WYLDWOOD TO 5 MILES
SOUTHWEST OF KINGSBURY TO 7 MILES WEST OF FLORESVILLE...AND MOVING
SOUTHEAST AT 35 MPH. PEA SIZE HAIL WAS REPORTED IN SAN ANTONIO AND
BASTROP WITH THIS LINE OF STORMS.
HAIL AROUND ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS LINE OF STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BASTROP...
FLORESVILLE...
LULING...
LEXINGTON...
POTH...
STOCKDALE...
SMITHVILLE...
KOSCIUSKO...
KARNES CITY...
GIDDINGS...
JDS
Local storm report, Mar 20, 6:42 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 AM CDT SAT MAR 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 1 S MCQUEENEY 29.58N 98.04W
03/20/2010 E0.25 INCH GUADALUPE TX FIRE DEPT/RESCUE
STRONG WINDS AND PEA SIZE HAIL REPORTED IN MC QUEENEY.
&&
EVENT NUMBER EWX1000095
MCDONALDSpecial weather statement, Mar 20, 7:49 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
849 AM CDT SAT MAR 20 2010
TXZ209-223-201430-
FAYETTE-GONZALES-
849 AM CDT SAT MAR 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR GONZALES AND FAYETTE COUNTIES
UNTIL 930 AM CDT...
AT 842 AM CDT...AN AREA OF SHOWERS AND THUNDERSTORMS ALONG A FAST
MOVING COLD FRONT WAS FROM NORTH OF LA GRANGE TO SOUTH OF GONZALES...
MOVING TO THE SOUTHEAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS
WILL AFFECT PARTS OF GONZALES AND FAYETTE COUNTIES THROUGH 915 TO
930 AM.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND HAIL AROUND PEA
SIZE TO A QUARTER OF AN INCH IN DIAMETER.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FLATONIA...
LA GRANGE...
MULDOON...
COLONY...
FLOY...
WEST POINT...
O QUINN...
WICCHESTER...
FREYBURG...
PLUM...
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Thunderstorm Wind, De Witt
- When
- March 20, 7:50 AM CST
- Where
- De Witt County, Cuero
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 29.100, -97.280
A thunderstorm produced wind gusts of approximately 50 kts which downed several trees and knocked down power lines in Cuero and blocked some rural roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, March 20 to 21, 20102 deaths · 6 injured · $210,000 · 10 events
- Damaging Winds in Texas, March 20, 2010$250,000 · 65 kt wind · 2 events
- Winter Storm in Oklahoma, March 20 to 21, 201023 events
- Winter Storm in Missouri, March 20 to 21, 201019 events
- High Surf in Hawaii, March 20 to 22, 201015 events
- Winter Storm in Arkansas, March 20 to 21, 20107 events
- Winter Weather in Texas, March 20, 20104 events
- Heavy Snow and Winter Weather in Arkansas, March 20 to 21, 20104 events
- Winter Storm in Kansas, March 20 to 21, 20103 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 20, 20103 events
- Winter Weather in Missouri, March 20, 20102 events
- Flooding in Kentucky, March 20 to 24, 2010$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219926.